MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION EXPRESS; BOTTLE, COLLECTION, VACUUM

ATRIUM MEDICAL CORPORATION EXPRESS; BOTTLE, COLLECTION, VACUUM
Model Number 16400
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient had an express mini chest drain at home.A patient contacted the emergency support line with concerns regarding the length of tubing and drainage positioning of the express mini 500 device.The patient reported that the tubing was long enough that the drain would rest on the floor when fully extended.The patient denied experiencing any symptoms such as shortness of breath and stated 150 ml of drainage in the drain.The patient was advised to visit the nearest hospital or call 911 if any issues arose.No patient harm or injury was reported.
 
Additional Manufacturer Narrative
A follow-up report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
Additional information section: h6.This complaint reports outpatient use of an express mini 500 (p/n 16400, l/n unk).The patient had about 100ml of fluid in the drain at the time of the first call.He stated that the patient tube was so long that the drain could rest on the floor while he was standing and wanted to know if he could shorten the tube.He also said that the patient tube had a bend in it and that some fluid was collecting in the tube.The patient confirmed that he did not have shortness of breath.The getinge representative advised the patient not to disconnect the tube and to go to the nearest hospital if he had any issues.The patient called back 10 minutes later to report that his son had straightened the tubing so that the fluid poured into the drain, which then had 150 ml of fluid.The situation described by the patient of a bend in the patient tube collecting fluid is called a dependent loop.This occurs when the tube has an upward turn in it that allows fluid to collect in the tube.Express mini drains use gravity as the primary force to pull fluid through the tube and so are susceptible to this occurring.The patient tubes of express mini drains are manufactured 44-46 inches in length which connect to an additional 6 inch tube atop the drain itself.Depending on the placement of the catheter and the height of the patient, it is certainly possible for the drain to rest on the floor while the patient is standing and for the patient tube to form a loop somewhere along its length.These drains are intended to be setup and operated by health care professionals who are trained in how to use them, not by outpatients.It is not known what hospital provided the drain, but all hospitals that purchase express mini drains were sent a letter in march 2023 explaining that these drains are not intended for outpatient use.Drains sold from march 2023 to november 2023 included an interim label that also stated they are not for outpatient use.In november 2023 the ifu was updated to say the same.Starting on may 09, 2025, additional updates were made to the ifu and all express mini drains are now directly marked with a warning that states "this device is intended to be used in a healthcare facility." patient's using these devices at home are not always equipped with the knowledge to avoid situations like the one described in this complaint.A dhr review could not be completed because the lot number was not provided.No evidence was identified to suggest that this complaint is related to design, manufacturing or instructions for use.Complaint trending did not identify and adverse trends related to this complaint.A complaint history review did identify a similar complaint where the tube was difficult to manage, however this was another home-use case and made no mention of fluid getting stuck in the tube.A risk review found that the risk management documents for this product adequately address the reported defect and the severity and anticipated occurrence level are appropriate.This complaint is confirmed.A device nonconformance is not confirmed.The root cause of this complaint user error due to the device being used in an improper setting.The device is meant to be used in a healthcare facility by trained healthcare providers.
 
Event or Problem Description
N/a.

Brand Name
EXPRESS
Common Device Name
BOTTLE, COLLECTION, VACUUM
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key22082827
Report Number3011175548-2025-000004
Device Sequence Number7866237
Product Code KDQ
UDI-Device Identifier00650862164008
UDI-Public(01)00650862164008
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K984496
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number16400
Device Catalogue Number16400
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2025
Supplement Date Received by Manufacturer07/11/2025
Initial Report FDA Received Date05/25/2025
Supplement Report FDA Received Date07/15/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient Age76 YR
Patient SexMale
Patient Weight92 KG